Heavy Snow, Central Panhandle Mountains
- When
- February 21, 3:00 PM PST to February 22, 7:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
A cool and unstable northwesterly flow gave way to numerous snow showers across the Central panhandle mountains and the higher Camas prairie regions above 3000 feet. 4".
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cool and unstable northwesterly flow gave way to numerous snow showers across the Central panhandle mountains and the higher Camas prairie regions above 3000 feet. Some snow totals included: Lost Lake SNOTEL...10", Lookout Ski Resort...10", Winchester...4".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 21, 2:30 PM PST, 30 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST FRI FEB 21 2003
.SYNOPSIS...THE LAST IN A SERIES OF PACIFIC STORMS WILL BRING
SHOWERS TO MUCH OF THE INLAND NORTHWEST THROUGH NIGHT WITH THE
MAIN FOCUS ACROSS THE IDAHO CENTRAL AND SOUTHERN PANHANDLE. AN ARCTIC
FRONT WILL SAG ACROSS THE REGION...BRINGING MUCH COLDER AND DRIER
CONDITIONS FOR SUNDAY INTO MONDAY MORNING.
.DISCUSSION...TONIGHT-SAT...THE UPPER FLOW IS STARTING TO VEER TO
THE NW AS A VIGOROUS SHORTWAVE APPROACHES THE WA COAST. HAVE SEEN
GOOD MIXING THIS AFTERNOON WITH MIXING LEVELS REACHING 4-5K FT AND
BREEZY WINDS OF 15 TO 25 MPH. THIS HAS ALSO HELPED RAISE TEMPS WELL
INTO THE 50S. MEANWHILE...CLOUDS HAVE ENHANCED AND SHOWERS HAVE
DEVELOPED ESPECIALLY OVER THE UPSLOPE REGIONS. THE CASCADE CREST HAS
RECEIVED A POUNDING OF RAIN AND HIGH ELEVATION SNOW...BUT NOT TOO
MUCH OF THIS MOISTURE HAS SLOPPED OVER IN THE LEE OF THE CASCADES.
WILL CONTINUE THIS IDEA THROUGH THE NIGHT AND KEEP MOUNTAIN SNOW
ACCUMULATIONS UNDER ADVISORY CRITERIA. UNDER NW FLOW...WILL SEE THE
MAIN BRUNT OF THE SHOWER ACTIVITY AIMED AT THE CENTRAL PANHANDLE
MTNS...THE CAMAS PRAIRIE AND THE BLUE MTNS. HAVE ISSUED HIGHLIGHTS
TO COVER THIS THROUGH THE NIGHT. SNOW LEVELS WILL START OFF NEAR
4500 FEET...BUT WET BULB COOLING AND LOSS OF RADIATION WILL CAUSE
LEVELS TO FALL TO AROUND 3K FT AS THE WAVE DROPS ACROSS ERN WA
INTO ERN OREGON OVERNIGHT. WILL SHOWERS WANE SATURDAY MORNING...
LINGER IN THE SE CORNER OF CWA THROUGH MIDDAY.
.SAT NIGHT-MON...THE NEXT FEATURE TO WATCH WILL BE THE ARCTIC FRONT
CURRENTLY HANGING OVER C BC. THERE HAS BEEN FAIRLY GOOD RUN TO
RUN CONSISTENCY THUS FAR. THIS FRONT WILL GRADUALLY SAG SOUTH WHILE
AN EXTENSION OF THE POLAR VORTEX SWINGS DOWN OVER THE NRN ROCKIES.
WILL SEE 850 MB TEMPS DROP ABOUT 10 DEGREES C BY SUNDAY MORNING AND
SEE FURTHER CAA THROUGH THE DAY ON SUNDAY UNDER BRISK NORTHERLY
WINDS. TEND TO FAVOR THE PROGRESSION OF THE COOLING SEEN IN THE ETA
MODEL DUE TO IT BETTER HANDLE OF THE TERRAIN. THE WINDS WILL TAPER
OFF SUNDAY NIGHT WITH THE COLD DRY AIR PLACE. WILL SEE TEMPS DROP
INTO THE SINGLE DIGITS IN MOST LOCALES BY EARLY MONDAY MORNING...
MATCHING IF NOT JUST BARELY EXCEDING THE LOWEST TEMPS OF THE SEASON
(WHICH WAS LAST FELT LAST HALLOWEEN). TEMPS WILL GRADUALLY RECOVER
MONDAY AFTERNOON UNDER SUNDAY SKIES. -RFOX
.EXTENDED...TUE-FRI...STILL RELYING ON LATEST GFS RUN TO KEEP
TUESDAY QUITE COOL AND DRY AND MOST OF WEDNESDAY AS WELL. BRING IN
SLIGHT CHANCE OF SHOWERS WEDNESDAY IN MOUNTAINS FOLLOWED BY CHANCE OF
SHOWERS FOR MOST LOCATIONS THURSDAY WHEN A TROF PASSES THROUGH THE
REGION. A RIDGE THEN FLOPS OVER IN A NORTHEAST TILT IN THE WAKE OF
WEDNESDAYS TROF PASSAGE THUS THE DRY AND GENERALLY MILD FORECAST
FOR FRIDAY. RP
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 031/040/021/035/007/032 420000
COE 030/039/021/033/007/031 320000
PUW 032/042/022/035/009/032 621000
LWS 038/047/027/042/017/037 752000
CQV 029/037/013/033/003/029 610000
SPT 028/033/013/028/004/029 621000
WWP 027/029/012/026/004/028 864000
MWH 033/048/026/043/018/038 200000
EAT 033/046/027/041/017/035 200000
OMK 028/041/021/033/007/032 2-0000
.OTX...WINTER STORM WARNING FOR THE CENTRAL PANHANDLE MOUNTAINS AND
SOUTHERN LEWIS AND NEZ PERCE COUNTIES IN IDAHO ABOVE 3000 FEET
THROUGH TONIGHT...
...WINTER WEATHER ADVISORY FOR SNOW FOR THE NORTHEAST BLUE
MOUNTAINS...IDZ001>004-026-027-WAZ031>038-041>044-221430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 135 PM PST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY A MOIST PACIFIC WEATHER SYSTEM WILL BRING HEAVY SNOW TO THE MOUNTAINS OF THE CENTRAL IDAHO PANHANDLE AND THE HIGH PLATEAU OF SOUTHERN LEWIS AND NEZ PERCE COUNTIES IN IDAHO THROUGH TONIGHT. SIGNIFICANT SNOW IS EXPECTED IN THE NORTHEAST BLUE MOUNTAINS THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER BULLETIN /WWUS46 KOTX WSWOTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342308, 5342309.